Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 31, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Feb 12, 2008, 4:57 PM CST for Dallas County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 12, 2008, 4:57 PM CST (22:57 UTC)
- Expired
- Feb 12, 2008, 5:24 PM CST
- In force
- 27 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Dallas County, AL
The radar
The Birmingham radar (KBMX), 107 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 12, 12:34 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1410 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 122257
SVRBMX
ALC047-122345-
/O.NEW.KBMX.SV.W.0031.080212T2257Z-080212T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
457 PM CST TUE FEB 12 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DALLAS COUNTY IN SOUTH CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...SELMONT-WEST SELMONT...SELMA...
* UNTIL 545 PM CST
* AT 452 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR TILDEN...OR 11 MILES NORTHEAST OF CAMDEN...
AND MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BELKNAP AND 7 MILES SOUTHEAST OF WHITES BLUFF BY 505 PM CST...
SKYHARBOR AIRPORT BY 520 PM CST...
SELMONT-WEST SELMONT AND SELMA BY 525 PM CST...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR SOUTHERN ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3217 8732 3219 8732 3251 8708 3249 8699
3243 8685 3205 8705 3205 8713
TIME...MOT...LOC 2257Z 205DEG 37KT 3213 8712
$$3 follow-up statements
000
WWUS54 KBMX 122307
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
506 PM CST TUE FEB 12 2008
ALC047-122345-
/O.CON.KBMX.SV.W.0031.000000T0000Z-080212T2345Z/
DALLAS AL-
506 PM CST TUE FEB 12 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CST
FOR EASTERN DALLAS COUNTY...
AT 505 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR BELKNAP...OR ABOUT 13 MILES SOUTHWEST OF
SELMONT-WEST SELMONT...MOVING NORTHEAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
SARDIS AND OLD CAHABA PARK BY 515 PM CST...
CRAIG FIELD AIPORT AND SKYHARBOR AIRPORT BY 520 PM CST...
SELMONT-WEST SELMONT...SELMA AND 7 MILES SOUTHEAST OF POTTER
STATION BY 525 PM CST...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR SOUTHERN ALABAMA.
LAT...LON 3221 8719 3231 8717 3251 8708 3249 8699
3243 8685 3216 8700 3214 8706
TIME...MOT...LOC 2306Z 205DEG 37KT 3222 8709
$$000
WWUS54 KBMX 122317
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
517 PM CST TUE FEB 12 2008
ALC047-122345-
/O.CON.KBMX.SV.W.0031.000000T0000Z-080212T2345Z/
DALLAS AL-
517 PM CST TUE FEB 12 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CST
FOR CENTRAL DALLAS COUNTY...
AT 514 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR SARDIS...OR ABOUT 7 MILES SOUTH OF
SELMONT-WEST SELMONT...MOVING NORTHEAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
SELMONT-WEST SELMONT AND SELMA BY 525 PM CST...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR SOUTHERN ALABAMA.
LAT...LON 3225 8707 3231 8712 3250 8704 3250 8703
3247 8694 3246 8693 3243 8685 3224 8695
TIME...MOT...LOC 2317Z 205DEG 37KT 3232 8703
$$000
WWUS54 KBMX 122324
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 PM CST TUE FEB 12 2008
ALC047-122334-
/O.CAN.KBMX.SV.W.0031.000000T0000Z-080212T2345Z/
DALLAS AL-
524 PM CST TUE FEB 12 2008
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DALLAS COUNTY IS
CANCELLED...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR SOUTHERN ALABAMA.
LAT...LON 3225 8707 3231 8712 3250 8704 3250 8703
3247 8694 3246 8693 3243 8685 3224 8695
TIME...MOT...LOC 2324Z 205DEG 37KT 3239 8700
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 12, 4:00 PM CST, 57 minutes earlier.
Area forecast discussion, Feb 12, 4:00 PM CST, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 400 PM CST TUE FEB 12 2008 .SHORT TERM...(TONIGHT AND WEDNESDAY) LINE OF SHOWERS AND THUNDERSTORMS POISED TO MOVE WEST TO EAST ACROSS CENTRAL ALABAMA THIS EVENING AND OVERNIGHT...PRETTY MUCH ON SCHEDULE OF PREVIOUS FORECAST. BEST INSTABILITY REMAINS IN THE FAR SOUTHERN COUNTIES...WHICH IS WHERE THE MAIN SEVERE WEATHER IS. WORST WEATHER SHOULD ONLY LAST AT ANY PARTICULAR LOCATION FOR ABOUT AN HOUR OR TWO...WITH THE RAIN TAPERING OFF TO SHOWERS OR DRIZZLE AFTER THAT. BY SUNRISE...RAIN SHOULD JUST ABOUT BE LEAVING THE SOUTHEASTERN COUNTIES. STRONG COLD ADVECTION ON WEDNESDAY WILL KEEP CONDITIONS CHILLY AND BRISK. TOUGH TO GAGE THE CLEARING OF THE CLOUDS...BUT THINK MOST SPOTS SHOULD BE GETTING AT LEAST SOME SUNSHINE BY NOON OR 2 PM. WILL PROBABLY NEED SOME SORT OF WIND ADVISORY DURING THE DAY ON WEDNESDAY. /61/ .LONG TERM...(THURSDAY THROUGH MONDAY). BENIGN SEASONAL WEATHER EXPECTED INTO FRIDAY. WINDS DO SHIFT AROUND TO THE SOUTH ON THURSDAY INDICATING A SLOW RETURN OF MOISTURE. RAINS RETURN TO THE FORECAST ON FRIDAY AFTERNOON AS AN APPROACHING BOUNDARY SLIDING DOWN FROM NORTH STOCKPILES MOISTURE. PINEAPPLE EXPRESS WITH ASSOCIATED MINI-WAVES WILL BE ZOOMING ACROSS HELPING TO ENHANCE SHOWERS. CONFIDENCE DECLINES AS WE MOVE INTO THE WEEKEND. MODELS DEPICTING A STRONG SURFACE LOW SPINNING UP ALONG THE CENTRAL GULF COAST ON SATURDAY. I DONT THINK I BUY THIS AT ALL. MORE REALISTIC IS THE SUNDAY SPIN-UP. MODELS CONTINUE TO STRUGGLE ON WHERE THIS ONE WILL DEVELOP AND WHERE IT WILL TRACK. WILL CONTINUE TO PLAY THIS CONSERVATIVELY. WILL CONTINUE MENTION OF CHANCE OF THUNDERSTORMS. JONES/90 && .AVIATION...18Z DISCUSSION. TSRA TO MOVE ACROSS AND EFFECT ALL SITES THROUGH 09Z. WINDS ASSOCIATED WITH LINE COULD GUST TO 50 KTS. CONCERN FOR MGM AND TOI LIES BETWEEN 00Z AND 02Z. -RA EXPECTED FOR SHORT TIME BEHIND TS. CEILINGS SHOULD IMPROVE ABOVE RESTRICTIONS FROM WEST TO EAST BY 09Z. BACK TO WINDS...WINDS AHEAD OF COLD FRONT WILL CONTINUE TO BE 10G20KT AHEAD OF THE FRONT...AND 15G25KT BEHIND THE FRONT. JONES/90 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 37 43 27 55 32 / 90 0 0 10 10 ANNISTON 39 45 25 57 34 / 90 0 0 10 10 BIRMINGHAM 32 45 26 56 38 / 90 0 0 10 10 TUSCALOOSA 31 45 27 57 38 / 90 0 0 10 10 CALERA 36 46 28 57 38 / 100 0 0 10 10 AUBURN 40 47 25 55 38 / 90 20 0 10 10 MONTGOMERY 39 48 28 58 36 / 100 10 0 10 10 TROY 42 50 28 59 35 / 90 10 0 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. &&
Hazardous weather outlook, Feb 12, 1:07 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 107 PM CST TUE FEB 12 2008 ALZ011>015-017>050-131900- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 107 PM CST TUE FEB 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THROUGH 8 PM TODAY ACROSS CENTRAL ALABAMA. THE BEST CHANCE OF SEVERE THUNDERSTORMS...INCLUDING DAMAGING WINDS AND ISOLATED TORNADOES... IS ROUGHLY ALONG AND SOUTH A LINE FROM LIVINGSTON...TO SELMA...TO MONTGOMERY...TO EUFAULA. GUSTY WINDS OF 25 TO 30 MPH ARE ALSO EXPECTED ON AREA LAKES AND WATERWAYS THROUGH 3 AM WEDNESDAY MORNING. A LAKE WIND ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME. 61
In the hours before
Special weather statement, Feb 12, 2:20 PM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 220 PM CST TUE FEB 12 2008 ALZ012-022-122100- LAMAR-PICKENS- 220 PM CST TUE FEB 12 2008 ...SIGNIFICANT WEATHER ALERT FOR LAMAR AND PICKENS COUNTIES UNTIL 300 PM CST... AT 220 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF NEW HOPE...OR 10 MILES NORTHWEST OF PICKENSVILLE...MOVING NORTHEAST AT 30 MPH. MARBLE SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... PINE GROVE. ETHELSVILLE. MCSHAN. SHAW. MILLPORT. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10/ARM
Special weather statement, Feb 12, 3:25 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 325 PM CST TUE FEB 12 2008 ALZ022-023-031-122215- GREENE-PICKENS-TUSCALOOSA- 325 PM CST TUE FEB 12 2008 ...SIGNIFICANT WEATHER ALERT FOR GREENE...PICKENS AND TUSCALOOSA COUNTIES UNTIL 415 PM CST... AT 325 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BENEVOLA...OR 9 MILES EAST OF ALICEVILLE... MOVING NORTHEAST AT 45 MPH. PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BENEVOLA. PIONEER. REFORM. GORDO. ECHOLA. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10/ARM
Local storm report, Feb 12, 3:34 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
334 PM CST TUE FEB 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 5 NE YORK 32.55N 88.24W
02/12/2008 SUMTER AL FIRE DEPT/RESCUE
TREES AND POWER LINES DOWN BETWEEN YORK AND LIVINGSTON.
WINDS ESTIMATED UP TO 60 MPH.
&&
61Special weather statement, Feb 12, 4:20 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 420 PM CST TUE FEB 12 2008 ALZ023-024-034-122300- BIBB-JEFFERSON-TUSCALOOSA- 420 PM CST TUE FEB 12 2008 ...SIGNIFICANT WEATHER ALERT FOR BIBB...JEFFERSON AND TUSCALOOSA COUNTIES UNTIL 500 PM CST... AT 420 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WINDHAM SPRINGS TO MOUNDVILLE...OR ALONG A LINE EXTENDING FROM 15 MILES NORTH OF HOLT TO 16 MILES SOUTH OF TUSCALOOSA...MOVING EAST AT 35 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... LAKE TUSCALOOSA. WHITSON. BANKHEAD LOCK AND DAM. COALING. LITTLE SHOAL. ABERNANT. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10/ARM
Local storm report, Feb 12, 4:45 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
445 PM CST TUE FEB 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM TSTM WND DMG TUSCALOOSA 33.97N 87.77W
02/12/2008 MARION AL BROADCAST MEDIA
A FEW POWER LINES DOWN ON 12TH AVE.
&&
LINHARESThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 12, 4:13 AM CST | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 36 hr |
| Feb 12, 2:57 PM CST | Severe Thunderstorm Warning | BMX | Greene, Sumter | 48 min |
| Feb 12, 3:38 PM CST | Severe Thunderstorm Warning | BMX | Greene, Hale, Marengo, Sumter | 52 min |
| Feb 12, 4:26 PM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 34 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.